Alert archive / Texas / Red Flag Warnings in 2009
Red Flag Warning 4, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this red flag warning at Feb 1, 2009, 3:12 PM CST for 23 counties in Texas. It took effect at Feb 2, 2009, 9:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 1, 2009, 3:12 PM CST (21:12 UTC)
- In effect from
- Feb 2, 2009, 9:00 AM CST
- Expired
- Feb 2, 2009, 3:33 PM CST
- In force
- 7 hr
- Issued by
- NWS Houston/Galveston, TX
All 23 counties
Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Chambers County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Grimes County, TX, Harris County, TX, Houston County, TX, Jackson County, TX, Liberty County, TX, Madison County, TX, Matagorda County, TX, Montgomery County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX, Waller County, TX, Washington County, TX, Wharton County, TX
The radar
The Houston radar (KHGX), 91 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.2 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1156 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS84 KHGX 012112 RFWHGX RED FLAG WARNING NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 312 PM CST SUN FEB 1 2009 ...FIRE WEATHER WATCH IN EFFECT FROM MONDAY MORNING THROUGH MONDAY AFTERNOON... .STRONG NORTHERLY WINDS WILL BE ACCOMPANIED BY VERY DRY CONDITIONS MONDAY IN THE WAKE OF A COLD FRONT. THE RELATIVE HUMIDITY VALUES ARE EXPECTED TO DROP QUICKLY DURING THE MORNING HOURS. BY EARLY AFTERNOON RELATIVE HUMIDITIES SHOULD FALL TO 15 TO 25 PERCENT WITH NORTHERLY WINDS OF 15 TO 20 MPH WITH GUSTS IN EXCESS OF 25 MPH. THE WINDS SHOULD BEGIN TO RELAX AFTER 5 PM WITH RELATIVE HUMIDITY BEGINNING TO RISE BACK TO 25 TO 30 PERCENT. TXZ176-177-195>199-210>213-226-227-235-020515- /O.UPG.KHGX.FW.A.0003.090202T1500Z-090203T0000Z/ /O.NEW.KHGX.FW.W.0004.090202T1500Z-090203T0000Z/ AUSTIN-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-HARRIS-JACKSON- MADISON-MONTGOMERY-WALKER-WALLER-WASHINGTON-WHARTON- 312 PM CST SUN FEB 1 2009 ...RED FLAG WARNING IN EFFECT FROM 9 AM TO 6 PM CST MONDAY... THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 9 AM TO 6 PM CST MONDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. NORTH WINDS OF 15 TO 20 MPH WITH GUSTS IN EXCESS OF 25 MPH WILL SWEEP IN VERY DRY AIR. THE RELATIVE HUMIDITY VALUES ARE EXPECTED TO FALL TO 15 TO 23 PERCENT DURING THE AFTERNOON. WINDS SHOULD BEGIN TO RELAX AFTER 5 PM WITH A SLOW RECOVERY IN RELATIVE HUMIDITY. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$ TXZ163-164-178-179-200-214-236>238-020515- /O.NEW.KHGX.FW.W.0004.090202T1500Z-090203T0000Z/ BRAZORIA-CHAMBERS-GALVESTON-HOUSTON-LIBERTY-MATAGORDA-POLK- SAN JACINTO-TRINITY- 312 PM CST SUN FEB 1 2009 ...RED FLAG WARNING IN EFFECT FROM 9 AM TO 6 PM CST MONDAY... THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 9 AM TO 6 PM CST MONDAY. NORTH WINDS OF 20 TO 25 MPH AND GUSTY WILL PREVAIL LATE MONDAY MORNING THROUGH MID AFTERNOON OVER THE COAST AND 15 TO 20 MPH WELL INLAND. VERY DRY AIR WILL SPREAD ACROSS THE REGION WITH THE RELATIVE HUMIDITY FALLING TO 20 TO 25 PERCENT DURING THE AFTERNOON. WINDS SHOULD BEGIN TO RELAX AFTER 5 PM WITH A SLOW RECOVERY IN RELATIVE HUMIDITY. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
2 follow-up statements
000 WWUS84 KHGX 021013 RFWHGX RED FLAG WARNING NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 413 AM CST MON FEB 2 2009 ...FIRE WEATHER WATCH IN EFFECT TODAY... .STRONG NORTHERLY WINDS WILL BE ACCOMPANIED BY VERY DRY CONDITIONS TODAY IN THE WAKE OF A COLD FRONT. THE RELATIVE HUMIDITY VALUES ARE EXPECTED TO DROP QUICKLY DURING THE MORNING HOURS AND BY EARLY SHOULD FALL TO 15 TO 25 PERCENT WITH NORTHERLY WINDS OF 15 TO 20 MPH AND GUSTS IN EXCESS OF 25 MPH. THE WINDS SHOULD BEGIN TO RELAX AFTER 5 PM WITH RELATIVE HUMIDITY BEGINNING TO RISE BACK TO 25 TO 30 PERCENT. TXZ163-164-176>179-195>200-210>214-226-227-235>238-021815- /O.CON.KHGX.FW.W.0004.090202T1500Z-090203T0000Z/ AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 413 AM CST MON FEB 2 2009 ...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST THIS AFTERNOON... NORTH WINDS OF 20 TO 25 MPH AND GUSTY WILL PREVAIL LATE THIS MORNING THROUGH MID AFTERNOON OVER THE COAST AND 15 TO 20 MPH WELL INLAND. VERY DRY AIR WILL SPREAD ACROSS THE AREA WITH THE RELATIVE HUMIDITY FALLING TO 20 TO 25 PERCENT DURING THE AFTERNOON. WINDS SHOULD BEGIN TO RELAX AFTER 5 PM WITH A SLOW RECOVERY IN RELATIVE HUMIDITY. A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. $$
000 WWUS84 KHGX 022133 RFWHGX RED FLAG WARNING NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 333 PM CST MON FEB 2 2009 ...RED FLAG WARNING CANCELLED... .RED FLAG WARNING CANCELLED. TXZ163-164-176>179-195>200-210>214-226-227-235>238-022245- /O.CAN.KHGX.FW.W.0004.000000T0000Z-090203T0000Z/ AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA- MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON- WHARTON- 333 PM CST MON FEB 2 2009 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS CANCELLED THE RED FLAG WARNING. DRY NORTHERLY WINDS WILL CONTINUE TO RELAX THIS AFTERNOON BUT HUMIDITIES WILL BE SLOW TO RECOVER. CHECK FOR BURN BANS IN PLACE FOR YOUR AREA AND USE EXTREME CAUTION IF BURNING IS ALLOWED. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this red flag warning went out at Feb 1, 9:58 AM CST, 5 hours 14 minutes earlier.
Area forecast discussion, Feb 1, 9:58 AM CST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
958 AM CST SUN FEB 1 2009
.UPDATE...
SCATTERED SHOWERS AFFECTING CHAMBERS COUNTY THIS MORNING WITH
MAJORITY OF REGION UNDER PARTLY CLOUDY SKIES AND LIGHT SOUTHEASTERLIES.
COASTAL TROUGH...WITH WEAK SOUTHERN DISTURBANCES PASSING BY WITHIN
THE SOUTHERN JET BRANCH...WILL KEEP THE CHANCE FOR A PASSING
SHOWER (OVER NEAR COASTAL/SOUTHEASTERN CWA) ALIVE THROUGH THE DAY.
TEMPERATURES STILL EXPECTED TO REACH THE LOWER 70S AS SUNSHINE
WILL OCCASIONALLY PEAK OUT BEHIND BROKEN TO OVERCAST DECKS. COLD
FRONT ENTERING THE PANHANDLE WILL TRAVEL ACROSS THE AREA DURING
THE NOCTURNAL HOURS...INCREASING THE PRE-DAWN CHANCES FOR MORE
WIDESPREAD SHOWERS AND THAT ISOLATED RUMBLE OF THUNDER. 31
&&
.PREV DISCUSSION... /ISSUED 532 AM CST SUN FEB 1 2009/
AVIATION...
FEW SHOWERS WERE AFFECTING THE COASTAL SITES EARLY THIS
MORNING. EXPECT BETTER CHANCES BETWEEN 20Z AND 00Z LATE THIS
AFTERNOON FROM KCXO TO THE COAST. AS THE COLD FRONT PUSHES ACROSS
SOUTHEAST TEXAS TONIGHT...FEEL VERY CONFIDENT THAT MVFR CEILINGS
WILL DEVELOP. TOWARD THE COAST AT KLBX AND KGLS...AREAS OF DENSE
FOG WILL DEVELOP WITH IFR TO LIFR CONDITIONS LIKELY AFTER 03Z AT
KGLS AND 05Z AT KLBX. THERE WILL ALSO BE ABOUT A FOUR HOUR WINDOW
FOR SHOWERS AND THUNDERSTORMS AHEAD OF THE FRONTAL PASSAGE.
40
PREV DISCUSSION... /ISSUED 321 AM CST SUN FEB 1 2009/
DISCUSSION...
AT 08Z...SURFACE HIGH PRESSURE WAS LOCATED OVER THE NORTHERN GULF.
ONSHORE WINDS WERE BRINGING MOISTURE BACK INTO THE REGION. MID
LEVEL CLOUDS WERE MOVING TO THE REGION. CLOUDS SHOULD LOWER AND
THICKEN WITH TIME. UPPER LEVEL DYNAMICS STILL NOT TOO FAVORABLE AS
SOUTHEAST TEXAS LIES IN A RIGHT FRONT QUAD. ALTHO MOISTURE LEVELS
ARE INCREASING...VALUES REMAIN RATHER MEAGER AT LESS THAN AN INCH.
MODELS ARE IN BETTER AGREEMENT WITH REGARD TO RAIN CHANCES TODAY.
AT THIS TIME...IT APPEARS THAT THE DEEPER MOISTURE WILL REMAIN
CLOSE TO THE COAST OR JUST OFFSHORE. WILL LEAVE CHANCE POPS FOR
THE COAST BUT LOWER RAIN CHANCES FURTHER INLAND. TEMPERATURES
SHOULD REMAIN MILD TODAY AND REMAIN SLIGHTLY ABOVE SEASONAL
NORMALS. A COLD FRONT OVER KANSAS WILL MOVE INTO THE REGION
TONIGHT. PREFER THE SLOWER NAM 12 WITH FRONTAL TIMING. UPPER LEVEL
DYNAMICS REMAIN WEAK AND MOISTURE LEVELS STILL NOT THAT GREAT.
FORECAST SOUNDINGS SHOW INSTABILITY INCREASES TONIGHT AND BOTH THE
NAM AND ECMWF SHOW A ROUND OF CONVECTION DEVELOPING ALONG THE
FRONT AROUND 06Z. THE CONVECTION WILL SLIDE SOUTHEAST AND STAY
MAINLY EAST OF I-45. THE 4 KN WRF ALSO SUPPORTS THIS SOLUTION SO
HAVE MAINTAINED HIGHER POPS EAST OVERNIGHT. AREAS OF FOG ALSO
POSSIBLE AHEAD OF THE FRONT...ESPECIALLY NEAR THE COAST. HAVE
ADDED FOG TO THE GRIDS FOR TONIGHT.
SURFACE DEW POINTS WILL FALL CONSIDERABLY ON MONDAY. MODERATE
OFFSHORE WINDS WILL ALSO BRING COOLER TEMPERATURES. WIND AND RH
CONCERNS WILL PRODUCE SOME FIRE WEATHER PROBLEMS ON MONDAY. WILL
ISSUE A FIRE WEATHER WATCH FOR AREAS MAINLY WEST OF I-45 ON
MONDAY. COOLER TEMPERATURES WILL PREVAIL FOR THE FIRST HALF OF THE
WEEK UNDER CLEAR SKIES. ONSHORE WINDS RETURN WEDNESDAY NIGHT.
WARMER TEMPS AND AN INCREASE IN CLOUD COVER CAN BE EXPECTED FOR
THE LATTER HALF OF THE WEEK. MODELS STILL HINTING AT SOME LIGHT
RAIN FOR FRIDAY BUT WILL HOLD OFF MENTIONING FOR NOW. 43
MARINE...
WINDS WILL REACH SCEC CRITERIA BETWEEN 20 AND 60 NM OFFSHORE EARLY
THIS MORNING. MODEL DATA CONSISTENT IN THESE DIMINISHING BY MID
MORNING. TONIGHT THE COLD FRONT WILL WORK ITS WAY TOWARD THE COAST
WITH OFFSHORE WINDS DEVELOPING SOUTH OF FREEPORT AS LOW PRESSURE
DEVELOPS NEAR THE COAST. EXPECT THE ACTUAL FRONT TO MOVE OFF THE
COAST BETWEEN 12Z AND 15Z MONDAY MORNING. WITH STRONG COLD AIR
ADVECTION AND A TIGHT PRESSURE GRADIENT...SMALL CRAFT ADVISORY
CONDITIONS WILL DEVELOP LATER MONDAY MORNING IN THE WAKE OF THE
FRONT. THESE WILL LIFT MONDAY EVENING. ANOTHER FRONT WILL MOVE OFF
THE COAST EARLY WEDNESDAY. A BRIEF PERIOD OF SCA CONDITIONS ARE
POSSIBLE BEHIND THIS FRONT.
40
FIRE WEATHER...
ISSUING A FIRE WEATHER WATCH FOR MONDAY. VERY DRY CONDITIONS WILL
DEVELOP BEHIND A STRONG COLD FRONT MONDAY. WINDS WILL REACH AT LEAST
15 TO 20 MPH THROUGHOUT THE DAY. THE MODEL DEW POINTS WERE FAIRLY LOW
AND MODIFIED THESE A BIT. STILL EXPECT THE RELATIVE HUMIDITY TO GET
BELOW 25 PERCENT FROM LATE MONDAY MORNING TO AROUND SUNSET MAINLY
ALONG AND WEST OF INTERSTATE 45.
40
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 72 47 60 36 68 / 10 40 10 0 0
HOUSTON (IAH) 70 52 61 37 68 / 20 50 30 0 0
GALVESTON (GLS) 67 56 62 47 66 / 30 50 40 0 0
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...FIRE WEATHER WATCH FROM MONDAY MORNING THROUGH MONDAY AFTERNOON
FOR THE FOLLOWING ZONES: AUSTIN...BRAZOS...BURLESON...
COLORADO...FORT BEND...GRIMES...HARRIS...JACKSON...
MADISON...MONTGOMERY...WALKER...WALLER...WASHINGTON...
WHARTON.
GM...NONE.
&&
DISCUSSION...31The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 1, 4:12 AM CST | Fire Weather Watch | HGX | Austin, Brazos, Burleson, Colorado, Fort Bend, Grimes and 8 more | 11 hr |
| Feb 1, 2:24 PM CST | Severe Thunderstorm Warning | HGX | Galveston | 42 min |
| Feb 1, 2:54 PM CST | Small Craft Advisory | HGX | 25 hr | |
| Feb 1, 5:53 PM CST | Severe Thunderstorm Warning | HGX | Harris, Liberty | 22 min |
Nearby
Red Flag Warnings in Texas, 2009Every red flag warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.